Q:

What are the long-term side effects of using niacin?

A:

Quick Answer

Long-term use of niacin is associated with liver damage reports the University of Maryland Medical Center. More common side effects include upset stomach, diarrhea, bloating and facial flushing. Very high doses can cause headaches, blurred vision, dizziness, stomach ulcers and dangerous drops in blood pressure. In some cases, niacin can increase blood sugar levels. Additionally, taking supplemental niacin without other B vitamins for an extended period can disrupt the balance of B vitamins in the body.

Continue Reading

Full Answer

Due to its effect on the liver, niacin can interact with a number of different medications, including tetracycline, aspirin, blood thinners, isoniazid and nicotine patches. Niacin also interacts with blood pressure medications, cholesterol-lowering medications, statins and anti-seizure medications, notes the University of Maryland Medical Center.

As one of eight B vitamins, niacin (also known as vitamin B-3) is needed for proper functioning of the nervous system and liver and for healthy skin, eyes and hair, explains the University of Maryland Medical Center. Niacin also suppresses inflammation and helps improve circulation.

Symptoms of mild niacin deficiency include depression, poor circulation, canker sores, fatigue and indigestion, according to the University of Maryland Medical Center. Symptoms of severe niacin deficiency, known as pellagra, include dementia, diarrhea, a bright red tongue and cracked, scaly skin. Alcohol abuse is the primary cause of niacin deficiency. Most people can meet daily niacin requirements by eating a healthy, well-balanced diet.

Learn more about Side Effects
Sources:

Related Questions

Explore